Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Charleston, WV

June 22, 2006Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 22, 2006, 10:27 PM EDT for Kanawha County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 10:27 PM EDT (02:27 UTC)
Expired
Jun 22, 2006, 11:00 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 18 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:55 PM EDTTSTM WND DMGDunbar, WVTREES DOWN IN DUNBAR AND CROSS LANES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 230227
SVRRLX
WVC039-230300-
/O.NEW.KRLX.SV.W.0129.060623T0227Z-060623T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1027 PM EDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA

* UNTIL 1100 PM EDT

* AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NITRO...OR ABOUT NEAR TEAYS VALLEY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
   DUNBAR...
   SOUTH CHARLESTON...
   CHARLESTON AND  SISSONVILLE...
   PINCH... ELKVIEW AND  CLENDENIN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8189 3847 8173 3852 8175 3854 8146
      3854 8129 3853 8128 3847 8129 3831 8128
      3834 8191 3837 8191

$$

10
2 follow-up statements
000 
WWUS51 KRLX 230244
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 PM EDT THU JUN 22 2006

WVC039-230300-
/O.CON.KRLX.SV.W.0129.000000T0000Z-060623T0300Z/
KANAWHA WV-
1045 PM EDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR KANAWHA COUNTY...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CROSS LANES...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINCH...ELKVIEW AND CLENDENIN

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8189 3847 8173 3852 8175 3854 8146
      3854 8129 3853 8128 3847 8129 3831 8128
      3834 8191 3837 8191

$$

10
000 
WWUS51 KRLX 230259
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 PM EDT THU JUN 22 2006

WVC039-230309-
/O.EXP.KRLX.SV.W.0129.000000T0000Z-060623T0300Z/
KANAWHA WV-
1059 PM EDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR KANAWHA COUNTY EXPIRES AT 1100
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8189 3847 8173 3852 8175 3854 8146
      3854 8129 3853 8128 3847 8129 3831 8128
      3834 8191 3837 8191

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:58 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 22, 7:58 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT THU JUN 22 2006

.AVIATION...
LINE OF CONVECTION MOVING INTO THE WESTERN PORTION OF THE CWA AT
THIS TIME. LINE IS REMAINING ACTIVE AS OUTFLOW BOUNDARIES CONTINUE
TO FIRE CONVECTION IN ADVANCE OF MAIN LINE. THIS TREND IS EXPECTED
TO CONTINUE TIL AROUND 06Z...WITH ACTIVITY GRADUALLY TAPERING OVERNIGHT.
EXPECT CIGS ACROSS SITES TO DROP INTO MVFR CATEGORIES AS THE
BOUNDARY ADVANCES. IN ADDITION...GUSTY OUTFLOW WINDS CAN BE
EXPECTED. DYING OVERNIGHT CONVECTION WILL ALSO REINFORCE BOUNDARY
LAYER MOISTURE WHICH WILL ALLOW VALLEY FOG TO DEVELOP ALONG THE
RIVERS BY DAYBREAK.

&&

.PREV DISCUSSION...
 /ISSUED 333 PM EDT THU JUN 22 2006/

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
QUASI-STATIONARY FRONTAL BOUNDARY TO SET UP ACROSS THE FORECAST
AREA FRIDAY NIGHT AND LINGER THROUGH THE REMAINDER OF THE EXTENDED
PERIOD. MOIST UNSTABLE ATMOSPHERE...COUPLED WITH DYNAMIC FORCING
PRODUCED BY CLOSE BAROCLINIC ZONE WILL LEAD TO AN ACTIVE PERIOD
OF WEATHER. GFS SUFFERING FROM GRID SCALE FEEDBACK THROUGH ITS
SHORT TERM...SO THROUGH 84 HOUR FORECAST UTILIZED THE NAM. BOUNDARY
PROGGED TO LINGER INTO THE START OF NEXT WEEK AND GRADUALLY WEAKEN
..WITH CONTINUED CHANCE FOR MAINLY DIURNAL SHOWER ACTIVITY. FOR
TEMPS...STAYED CLOSE TO HPC GUIDANCE VALUES.

PREV DISCUSSION...
 /ISSUED 258 PM EDT THU JUN 22 2006/

SHORT TERM /REST OF TONIGHT THROUGH FRIDAY/...
GOOD DIVERGENCE ALOFT THIS AFTERNOON WILL KEEP THE THUNDERSTORMS
GOING IN THE NW PORTION OF THE CWA UNTIL SUNSET. NE ORIENTATION OF
THE FLOW ALOFT SHOULD PUSH THE DIVERGENCE AREA TO THE NE THIS
EVENING. FRONTAL BOUNDARY WILL PUSH SE LATER TONIGHT AS WAVE
MOVES THROUGH FLOW. BUT...IT WILL TAKE SECOND STRONGER WAVE TO
PUSH THE FRONT SOUTH FRIDAY NIGHT INTO SATURDAY. THIS WILL MEAN
THE FRONT WILL BE IN THE VICINITY OF THE OHIO RIVER THROUGH THE
DAY FRIDAY. EXACT LOCATION OF FRONT WILL MAKE TEMPERATURE FORECAST
TRICKY. HAVE KEPT LOW TEMPS UP TONIGHT OHIO RIVER WEST BUT EXPECT
FEW CLOUDS EAST. MAX TEMP FORECAST FOR FRIDAY HAVE HELD DOWN TEMPS
OHIO RIVER WEST WITH CLOUDS AND PCPN. IN WEST VIRGINIA HAVE PUSHED
THE MAX TEMPS IN SW TO NEAR 90.

AVIATION...
EXPECT CIGS TO REMAIN IN VFR EXCEPT BRIEF MVFR IN THUNDERSTORMS.
WITH CONTINUING DRY CONDITIONS AND THE FOCUS OF THE UPPER
DIVERGENCE GUIDING THE THUNDERSTORMS TO THE NORTH OF OUR CWA...DO
NOT EXPECT MUCH IN THE WAY OF FOG PROBLEMS. NEW TAFS WILL BETTER
FOCUS ON FOG TONIGHT AFTER WE SEE WHERE RAIN DOES OCCUR.

PREV DISCUSSION...
 /ISSUED 336 AM EDT THU JUN 22 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

FRONTS REMAIN TO OUR NORTHWEST...LEAVING US IN THE WARM SECTOR
STILL.  CLOSEST TO THE FRONT...SE OHIO AND N AND W WEST VIRGINIA
WILL SEE THE BEST CHANCE OF MORNING AND AFTERNOON CONVECTION TODAY.
OTHERWISE...SIMILAR TO YESTERDAY AFTERNOON...MUCH OF THE REMAINDER
OF THE CWA SHOULD EXPERIENCE OFF AND ON HIGH CLOUDS FOR THE MOST
PART.  STILL WE ARE IN A MOIST AND UNSTABLE ENVIRONMENT...SO A ROUGE
POP UP SHOWER OR THUNDERSTORM WILL NOT BE OUT OF THE QUESTION LATER
TODAY.  TEMPERATURE WISE TODAY...MODELS ARE PRETTY CONSISTENT...SO
HAVE NOT DEVIATED MUCH.  STILL HAVE GONE A COUPLE DEGREES COOLER
ACROSS SE OHIO...WHERE MORE CLOUDS SHOULD PERSIST TODAY.

THE FRONT WILL SLIDE SOUTHEASTWARD OVER CENTRAL AND SOUTHERN
OHIO...OVERNIGHT TONIGHT...GIVING SE OHIO AND NW WEST VIRGINIA A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.  HAVE INCREASED POPS TO
LIKELY AS A RESULT ACROSS THAT AREA.  IN FACT...OVERNIGHT TONIGHT
WILL BE THE BEST CHANCE FOR THE ENTIRE FORECAST AREA TO RECEIVE SOME
MUCH NEEDED RAIN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...KMC
Hazardous weather outlook, Jun 22, 4:00 AM EDT, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU JUN 22 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
400 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WITH A FRONTAL BOUNDARY TO OUR NORTH...WE CONTINUE TO BE ON THE WARM
AND UNSTABLE SIDE.  AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE
WEATHER TODAY AND TONIGHT...MAINLY ACROSS SOUTHEASTERN OHIO AND
EXTREME NORTHWESTERN PORTIONS OF WEST VIRGINIA.  TONIGHT...A COLD
FRONT WILL BEGIN TO SLIDE SOUTHEASTWARD INTO OUR REGION...BRINGING A
HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

YET ANOTHER COLD FRONT WILL STILL BE POSITIONED TO OUR NORTHWEST ON
FRIDAY...ALSO SLOWLY PROGRESSING TOWARDS THE CENTRAL APPALACHIANS.
THIS ONE WILL NOT BE ABLE TO MAKE IT TOO FAR SOUTH...POSSIBLY JUST
TO OUR SOUTH OF WEST VIRGINIA BY SATURDAY...AND REMAIN THERE THROUGH
THE WEEKEND...AND EARLY NEXT WEEK.  THIS WILL KEEP A GOOD CHANCE OF
SHOWERS AND STRONG THUNDERSTORMS NEAR THE AREA INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT FEW DAYS.

In the hours before

Local storm report, Jun 22, 8:33 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
833 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             RAVENSWOOD              38.95N 81.76W
06/22/2006  U0.75 INCH       JACKSON            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            813 PM 06/22/2006 AND 828 PM 06/22/2006

&&
Local storm report, Jun 22, 8:43 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
843 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     POINT PLEASANT          38.85N 82.13W
06/22/2006                   MASON              WV   FIRE DEPT/RESCUE

            TREES DOWN KNOCKING POWER LINES DOWN IN CITY.

&&

PMG
Local storm report, Jun 22, 9:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
941 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 W CEREDO              38.40N 82.61W
06/22/2006  M0.75 INCH       BOYD               KY   TRAINED SPOTTER

0935 PM     HAIL             1 W CEREDO              38.40N 82.57W
06/22/2006  M0.75 INCH       WAYNE              WV   TRAINED SPOTTER

0935 PM     HAIL             1 W CEREDO              38.40N 82.57W
06/22/2006  M0.75 INCH       WAYNE              WV   TRAINED SPOTTER

&&

PMG
Local storm report, Jun 22, 9:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
941 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 W CEREDO              38.40N 82.57W
06/22/2006  M0.75 INCH       WAYNE              WV   TRAINED SPOTTER

&&

JFC
Local storm report, Jun 22, 10:04 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     SOUTH SHORE             38.72N 82.96W
06/22/2006                   GREENUP            KY   EMERGENCY MNGR

            TREES DOWN.

&&

PMG
Local storm report, Jun 22, 10:06 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1006 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             10 N PORTLAND           39.14N 81.78W
06/22/2006  E0.75 INCH       MEIGS              OH   TRAINED SPOTTER

&&

PMG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:01 PM EDTSevere Thunderstorm WarningRLXJackson29 min
Jun 22, 8:06 PM EDTSevere Thunderstorm WarningRLXMason24 min
Jun 22, 8:38 PM EDTSevere Thunderstorm WarningRLXHarrison, Lewis37 min
Jun 22, 9:28 PM EDTSevere Thunderstorm WarningRLXWayne32 min
Jun 22, 9:58 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln32 min
Jun 22, 10:14 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
Jun 23, 12:50 AM EDTSevere Thunderstorm WarningRLXRaleigh25 min
Jun 23, 3:36 AM EDTSevere Thunderstorm WarningRLXBoone, Logan42 min
Jun 23, 4:29 AM EDTFlash Flood WatchRLXBarbour, Braxton, Cabell, Calhoun, Doddridge, Gilmer and 13 more16 hr
Jun 23, 3:07 PM EDTSevere Thunderstorm WarningRLXMingo22 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.